Psychiatry and Clinical Psychopharmacology

Thromboembolism under escitalopram treatment

Psychiatry and Clinical Psychopharmacology 2014; 24: Supplement S244-S244
Read: 1376 Published: 17 February 2021

Management of geriatric depression represents a significant medical challenge. Since they have a favorable side effect profile, selective serotonin reuptake inhibitors (SSRIs) are widely used for treatment of depression in elderly. Despite many cases reported to have increased bleeding tendency caused by SSRIs, there has been only one report about their relation with thrombosis. It has been suggested that the time-wise relation of SSRI use and platelet function might be bidirectional. In this report, we would like to describe a case of deep venous thromboembolism, which progress to pulmonary thromboembolism in a patient with major depression with psychotic features that might be associated with a rare side effect of escitalopram. A 64-year-old, woman with loss of appetite, difficulty in sleeping, diminishing herself care skills, having the fear of experiencing stroke attack and refusal of taking medicine was brought to Ankara Ataturk Training and Research Hospital Psychiatry Clinic by her relatives and she was hospitalized. With the diagnosis of major depression with psychotic features, escitalopram 5mg/day and haloperidol 1 mg/day treatment was started and escitalopram dosage was increased to 10 mg/day progressively. Afterwards, patient had an experience of pain and swelling on her left leg on the 9th day of the treatment, was diagnosed as venous thromboembolism. Since the clinical symptoms of the patient proceeded, the treatment reordered as escitalopram 15 mg/day and haloperidol 3.5 mg/day. In her extrapyramidal system examination upper extremity rigidity obtained and haloperidol treatment was discontinued. On the 21st day of the treatment, somnolence, decrement in oxygen saturation level, difficulty in respiration, rising of D-dimer level were observed and with the diagnosis pulmonary thromboembolism, the patient was transferred to the intensive care unit of chest diseases department for further treatment. That there are time wise relation of initiation of escitalopram treatment and appearance of VTE in the absence of other major risk factors such as smoking, venous insufficiency, varicosity, malignancy, previous history of venous thrombosis urged us to think that escitalopram could be the possible reason by increasing serotonin levels in early phase of the treatment causing tendency to thrombosis. In conclusion, it is important to evaluate the risk factors for venous and pulmonary thromboembolism in geriatric depression patients. SSRIs should be considered as a risk factor for thromboembolism in the acute phase of treatment, although further preclinical researches and clinical observation about association between SSRI use and thromboembolism, are required.

EISSN 2475-0581